Antipsychotic use may increase risk for unexpected death among youth
Youth aged 5 to 24 years beginning antipsychotic therapy who received doses higher than 50 mg chlorpromazine equivalents had a 3.5-fold increased risk for unexpected death, study findings indicated.
“Antipsychotics have potentially life-threatening cardiovascular, metabolic and other adverse effects, although in children and adolescents, these adverse effects are most frequently associated with medication overdose, and fatal outcomes are rare,” Wayne A. Ray, PhD, from Vanderbilt University School of Medicine, and colleagues wrote. “However, there is little information from controlled studies of the association of antipsychotics with mortality in younger populations.”
In this retrospective cohort study, Ray and colleagues compared the risk for unexpected death among children and youth who started treatment with antipsychotic vs. control medications using data from Medicaid enrollees aged 5 to 24 years in Tennessee who had no diagnosis of severe somatic illness, psychoses, Tourette syndrome or chronic tic disorder.
Participants were separated into a higher-dose group (those receiving doses higher than 50 mg chlorpromazine equivalents), lower-dose group (those receiving doses 50 mg or lower chlorpromazine equivalents) and control group (those receiving ADHD medication, antidepressants or mood stabilizers). The researchers measured deaths during 1-year follow-up while out of hospital or within 7 days post-hospital admission. Secondary outcomes included unexpected deaths not due to overdose and death due to cardiovascular or metabolic causes.
There were 189,361 participants in the control group, 28,377 in the lower-dose group and 30,120 in the higher-dose group.
Children and youth in the higher-dose group had an 80% increased risk for death that was attributable to a more than three times greater risk for unexpected deaths (adjusted HR = 3.51; 95% CI, 1.54-7.96), according to the results. The unadjusted incidence of death in the higher-dose group was 146.2 per 100,000 person-years, which was significantly more than that in the control group incidence of 54.5 per 100,000 population.
There was no increase in the risk for death due to injuries or suicide, the researchers reported. Risk remained increased for unexpected deaths not due to overdose (HR = 3.5; 95% CI, 1.35-9.11) and deaths related to cardiovascular and metabolic causes (HR = 4.29; 95% CI, 1.33-13.89). The study showed no significantly increased risk linked to antipsychotic doses of 50 mg or lower.
“The study findings seem to reinforce existing guidelines for improving the outcomes of antipsychotic therapy in children and youths,” Ray and colleagues wrote. “These guidelines include restriction to indications for which there is good evidence of efficacy, adequate trial of alternatives including psychosocial interventions when possible, cardiometabolic assessment before treatment and monitoring after treatment, and limiting therapy to the lowest dose and shortest duration possible.”
Because the prevalence of some disorders for which antipsychotics are prescribed off-label — like for ADHD — and the number of prescriptions for indicated and off-label use are on the rise, concerns regarding excess deaths are likely to grow, Barbara Geller, MD, from the department of psychiatry, Washington University in St Louis, wrote in a related comment.
“Results in the study by Ray et al heighten the already increased caution about prescribing antipsychotics to children and adolescents and emphasize the need to consider situational triggers of psychopathology to avoid medicating the environment,” Geller wrote. – by Savannah Demko
Disclosures: The authors and Geller report no relevant financial disclosures.